Kansas, 2022

Winter Storm and Winter Weather in Kansas, January 1, 2022

January 1, 2022 · NWS ICT · 11 events in 11 counties and zones

A mixture of snow, sleet and freezing rain moved across the region during the early morning hours of the start of the new year, 2022. A band of snowfall moved across portions of central Kansas, with 3 to 5 inches, while a mix of sleet and snow fell across south central Kansas.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A mixture of snow, sleet and freezing rain moved across the region during the early morning hours of the start of the new year, 2022. A band of snowfall moved across portions of central Kansas, with 3 to 5 inches, while a mix of sleet and snow fell across south central Kansas. Southeast Kansas saw mainly freezing rain with ice accumulations of a few hundredths to a tenth of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 31, 11:44 PM CST, 16 minutes earlier.

Area forecast discussion, Dec 31, 11:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1144 PM CST Fri Dec 31 2021

.SHORT TERM...(This evening through Monday night)
Issued at 235 PM CST Fri Dec 31 2021

MAIN FORECAST CHANGES

* Added Saline, Ellsworth and Barton counties to the Winter Storm
  Warning.

* No major changes to the ice/sleet potential across much of south
  central and southeast KS although values were trended lower over
  much of southern Kansas. We're still expecting a brief period of
  efficient snowfall production and high SLRs through the early to
  mid morning hours on Sat along our I-70 corridor where 4-6+" of
  snow will remain possible. Also, the winter weather advisory
  was segmented across far southeast KS where wind chill values
  will be slightly 'higher' when compared to points north and west
  and we also expect a slower onset of mixed-phase precipitation
  in far southeast KS when compared to locations across south
  central and portions of central KS which are lumped together in
  the other winter weather advisory segment.

* A wind chill advisory will likely be hoisted once we get through
  the winter storm warning period from roughly 06Z through 18Z on
  Sunday for much of central KS.

The first impactful winter storm of the season will be bearing down
on our area late tonight and into the predawn hours on Sat. This
system is expected to bring a wintry mix of rain, freezing rain,
sleet and snow to the area through Saturday evening. A sleet snow
mix will rapidly change to all snow across central KS as much colder
air advects into the region tonight. This transition zone will
propagate south and east across the region through the day on
Saturday gradually changing all precipitation to light snow before
diminishing late Saturday evening. Given the more prolonged period
of ice pellets, many of those across southern Kansas will see lower
snowfall amounts compared to previous forecasts. A light glace of
ice will still be possible with the initial onset being a mixture of
rain, quickly transitioning to freezing rain and ice pellets. There
is some concern that precipitation could wrap up a bit sooner across
southern Kansas as the dry slot rotates into the region on Sat
afternoon, but low level saturation may still produce ice crystals
or refreeze hydrometers producing a mixture of ice pellets and
light snow as opposed to a period of freezing drizzle given the
shallow cold airmass. Any lingering light snow is expected to
diminish during the evening hours on Sat although a few flurries
may linger across far southeast KS overnight. Northerly winds
around 20 knots will produce dangerous wind chills of 15 to 20
below across central KS on Sat and Sat night with 5 to 10 below
values anticipated across southeast KS. A wind chill advisory will
be hoisted once we get through the winter storm warning period
from roughly 06Z through 18Z on Sunday.

Sun-Mon...Very cold air will be in place at the beginning of the day
with dangerous wind chills across much of central KS. Temperatures
will try to moderate as the mid/upper ridge begins to build into the
central CONUS but values were trended lower from the previous
forecast. Many locations will struggle to reach freezing with highs
in the 20s. Below normal temperatures will prevail into Monday
although it'll be trending warmer. Under sunny conditions, afternoon
highs are expected to top out around 40 for most areas by Mon.

.LONG TERM...(Tuesday through Friday)
Issued at 235 PM CST Fri Dec 31 2021

We expect to see mild near normal temperatures to start the
period with highs in the mid and upper 40s. The warm-up will be
short-lived as another blast of arctic air is anticipated as we
move into the latter portion of the week. We could also see
another chance for light wintry precipitation in the Wed-Thu
periods but confidence remains rather low at this time. The cold
arctic air will be firmly entrenched on Thu with highs only
climbing into the teens. Temperatures will begin to moderate
toward the end of the week as high pressure translates eastward
and southerly low level flow return.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1132 PM CST Fri Dec 31 2021

Aviation concerns will revolve around winter precip as our first
winter storm of the season affects the region.

Water vapor imagery shows two distinct upper waves; one over
southeast NM and another approaching western AZ. Starting to see
some light radar returns over west-central KS and feel that this
will continue to increase late tonight into Sat morning. Precip is
expected to start out as a sleet snow mix across most of central
KS and will eventually transition to all snow as low levels
continue to cool. Further south(KICT) we may see a brief period of
freezing rain in a few hours before changing to sleet then snow by
late this morning/early afternoon. Starting to look like the
predominant precip type here at KICT may end up being sleet, with
peak time in the 12z-16z time frame. KRSL-KGBD will have the best
chance to see a more prolonged period of snow, with peak time also
in the 12z-16z time frame. Should see an overall decrease in
precip generally after 20z.

As far as ceilings go, confidence is high in widespread MVFR
levels with pockets of IFR for areas along and east of I-135.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    18  19   4  27 /  90  90  30   0
Hutchinson      13  12   0  28 /  90 100  30   0
Newton          15  16   0  25 /  90 100  30   0
ElDorado        20  21   3  24 /  90 100  30   0
Winfield-KWLD   25  25   5  27 /  90  90  20   0
Russell          7   7  -9  27 / 100 100  20   0
Great Bend       8   7  -7  29 /  90 100  20   0
Salina          10  10  -8  25 /  90 100  30   0
McPherson       11  11  -3  25 /  90 100  30   0
Coffeyville     34  32   9  25 /  90 100  20   0
Chanute         28  27   7  22 /  90 100  30   0
Iola            27  26   5  22 /  90 100  30   0
Parsons-KPPF    31  30   7  24 /  90 100  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM Saturday to midnight CST
Saturday night for KSZ095-096-098>100.

Winter Weather Advisory until midnight CST Saturday night for
KSZ050>053-067>072-082-083-091>094.

Winter Storm Warning until midnight CST Saturday night for
KSZ032-033-047>049.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RBL
Hazardous weather outlook, Dec 31, 4:47 PM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
447 PM CST Fri Dec 31 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
447 PM CST Fri Dec 31 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Much colder air along with wintry precipitation will impact the
area late tonight. Mixed precipitation will expand in coverage and
intensity during the predawn hours on Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 through Saturday evening.

Snow will develop across central Kansas during the early morning
hour on Saturday becoming heavy at times through the morning hours.
Total accumulations will range from four to six inches with locally
higher amounts possible. Gusty north winds will cause blowing and
drifting snow and reduced visibility. Further south, a mix of sleet
and freezing rain will result in trace amounts to near two inches of
accumulation across portions of south central and southeast Kansas.
Some locations across south central and southeast Kansas could see
ice accumulations up to around one-tenth of an inch. A winter storm
warning is in effect for portions of central and northern Kansas
while a winter weather advisory is posted for much of southern
Kansas late tonight through Saturday evening.

Furthermore, bitter cold wind chills around 20 below will spread
south across the region on Saturday lasting through early Sunday
morning, coldest across central and northern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Russell

When
January 1, 12:00 AM CST to 12:42 PM CST
Where
Russell forecast zone
Reported by
Law Enforcement
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Law enforcement reported 3 to 5 inches across the county.

Winter Weather, Barton

When
January 1, 4:00 AM CST to 12:42 PM CST
Where
Barton forecast zone
Reported by
COOP Observer
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 inches fell across the county. The Ellinwood Coop observer reported 2.5 inches.

Winter Weather, Ellsworth

When
January 1, 4:00 AM CST to 12:42 PM CST
Where
Ellsworth forecast zone
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Law enforcement reported 1 to 2 inches across the county.

Winter Weather, Saline

When
January 1, 4:00 AM CST to 12:42 PM CST
Where
Saline forecast zone
Reported by
Law Enforcement
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Law enforcement reported 1 to 2 inches across the county. A Coop observer in New Cambria reported 1.4 inches.

Winter Weather, McPherson

When
January 1, 4:00 AM CST to 12:42 PM CST
Where
McPherson forecast zone
Reported by
COOP Observer
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches fell across the county. The Coop observer in Windom and Bridgeport measured one inch. Law enforcement reported 2 inches in McPherson.

Winter Weather, Rice

When
January 1, 4:00 AM CST to 12:42 PM CST
Where
Rice forecast zone
Reported by
COOP Observer
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Snowfall amounts were around an inch across the county. A Coop observer in |Sterling reported one inch of snow.

Winter Weather, Reno

When
January 1, 4:00 AM CST to 12:42 PM CST
Where
Reno forecast zone
Reported by
COOP Observer
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Snowfall across the county ranged from an inch to an inch and a half.

Winter Weather, Sedgwick

When
January 1, 4:00 AM CST to 12:42 PM CST
Where
Sedgwick forecast zone
Reported by
Official NWS Observations
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A mixture of sleet, snow and freezing rain fell across the county. Freezing rain amounts were only a few hundredths of an inch. Snowfall amounts were around a half an inch. Eisenhower National Airport reported a half an inch of snow.

Winter Weather, Allen

When
January 1, 4:00 AM CST to 12:42 PM CST
Where
Allen forecast zone
Reported by
COOP Observer
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

A mixture of freezing rain and sleet fell across the county. A Coop observer in Moran reported a tenth of an inch of freezing rain on trees and power lines.

Winter Weather, Neosho

When
January 1, 4:00 AM CST to 12:42 PM CST
Where
Neosho forecast zone
Reported by
COOP Observer
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

A mixture of sleet, freezing rain and snow fell across the county. A Coop observer near Chanute reported one inch of snow and three hundredths of ice accumulation.

Winter Storm, Lincoln

When
January 1, 4:00 AM CST to 12:40 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Law enforcement and a Coop observer reported widespread 5 inch snow amounts across the county. Drifts in some parts of the county were 6 to 12 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999783, 1002805, 1002806, 1002811, 1002819, 1002821, 1003673, 1003674, 1003675, 1003676, 1003677.